Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 112, NWS Jackson, MS

August 9, 20174 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 9, 2017, 1:21 PM CDT for 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 1:21 PM CDT (18:21 UTC)
Expired
Aug 9, 2017, 4:15 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Kemper County, MS, Neshoba County, MS, Noxubee County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

417 
WGUS54 KJAN 091821
FFWJAN
MSC069-099-103-159-092115-
/O.NEW.KJAN.FF.W.0112.170809T1821Z-170809T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
121 PM CDT WED AUG 9 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southwestern Noxubee County in east central Mississippi...
  Northwestern Kemper County in east central Mississippi...
  Southeastern Winston County in east central Mississippi...
  Northeastern Neshoba County in east central Mississippi...

* Until 415 PM CDT

* At 120 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Nanih Waiya, Preston, Mashulaville and Gholson. 

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3280 8892 3290 8910 3315 8875 3302 8851

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 12:50 PM CDT, 31 minutes earlier.

Area forecast discussion, Aug 9, 12:50 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1250 PM CDT Wed Aug 9 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Scattered TSRA coverage is slowly increasing around the region.
The southern and eastern sites will have the best chances of being
impacted by TSRA through this afternoon. There will be a slight
lull in TSRA/SHRA activity overnight before activity begins to
increase late in the TAF period, with better chances at the
western sites. A moist boundary layer will result in some patchy
fog overnight throughout the region.

&&

.DISCUSSION...
An axis of weak thunderstorm and shower activity still exists
along the US 84 corridor this morning. The best rainfall rates
have occurred in areas that haven't been as wet over the last few
days, resulting in less of an impact. Hi-res guidance, which has
been fairly conservative through this active period, is more
aggressive through the rest of today with convective storm
activity increasing as the day continues. The main threat with any
storms today will continue to be flash flooding as Pwats increase
to above 2.5" this afternoon. The most concerning locations will
be the locations that have received significant amounts of
rainfall over the past 24 to 48 hours. A flash flood watch will
remain in effect until 7 PM but may have to be extended a few
hours to account for ongoing convection as we approach it's
scheduled end time.

Prior discussion below:

Today and Tonight: Although afternoon temperatures will top out a
few degrees warmer today than they did Tuesday, cooler than normal
temperatures with above normal rain chances will continue again
today. Early morning surface analysis still had a nearly stationary
boundary near the interstate 20 corridor that will drift back north
today. This boundary will combine with an anomalously moist airmass
and daytime heating to produce widespread convection raising the
concern for the potential for flash flooding once again. The PWAT
across our CWA remains around 2.2inches. Convection is expected to
develop across our CWA later this morning and intensify during the
afternoon. Although locally heavy rainfall will be possible over our
whole CWA, the highest rainfall amounts are expected generally along
and north of Interstate 20. This is the same area that has seen the
bulk of the rain the last several days and where the current Flash
Flood Watch will remain in effect until 7PM this evening. Mid level
ridging from the eastern Gulf will strengthen and move west across
the northern Gulf later today and tonight. This should help result
in a distinct downward trend of convection this evening with the
loss of daytime heating although a slight chance of rain will
continue across our CWA again tonight. The persistent cloud cover
and rain will again hold afternoon temperatures well below normal.
Low temperatures tonight will bottom out again in the lower 70s
which is normal. /22/

Thursday through Tuesday: The Lower Mississippi Valley will remain
at the base of a broad upper trough over the eastern half of the
CONUS into next week. Through this time frame, disturbances will
traverse upper flow around this trough and over the tropical moist
airmass in place across the region. By Thursday, no organized front
is expected to remain over the area - only lingering boundaries from
recent convection. Nevertheless, convergence along these boundaries
in the the moisture rich airmass that remains will still result in
numerous showers and thunderstorms each day through the weekend,
particularly during the diurnally favorable portions of the day.
Over the weekend a more organized surface front will develop over
the Mid Mississippi and Ohio Valleys. It will make a southward push,
perhaps providing a sharper focus for convection at some point next
week. Generally speaking, daytime temps will remain slightly below
normal due to the increased prevalence of clouds and rain.

Though at least some flash flood potential will continue through
much of the forecast period due to abundant deep layer moisture and
antecedent saturated grounds from previous rain in some areas, we'll
hold off on a continued mention of the flooding threat in the HWO
beyond today for the time being. With there being less of a well-
defined focusing mechanism for development, it is difficult to pin
down a specific area that might be more favored for a flooding
threat. However, localized flooding will still be possible through
early next week, and if we're able to hone in on a particular area
that might have greater chances for heavy rainfall on a particular
day, additional mention in the HWO may be added at a later time.
/DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  73  87  73 /  68  35  66  32
Meridian      84  73  87  73 /  67  30  68  32
Vicksburg     86  73  88  73 /  62  40  63  32
Hattiesburg   87  74  88  73 /  66  26  69  29
Natchez       85  74  88  73 /  68  37  56  27
Greenville    86  72  86  73 /  42  32  59  27
Greenwood     86  72  86  73 /  63  47  59  36

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ018-019-
     025>052.

LA...Flash Flood Watch until 7 PM CDT this evening for LAZ007>009-015-
     016.

AR...Flash Flood Watch until 7 PM CDT this evening for ARZ074-075.

&&

JPM3
Hazardous weather outlook, Aug 9, 4:54 AM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
454 AM CDT Wed Aug 9 2017

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-057-101000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Jasper-
454 AM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Elevated
TIMING...Today

Flash Flooding is expected over portions of the area today.
Thunderstorms capable of 1 to 2 inches of rain in a short
amount of time will move across the same areas that have
received several inches of rain over the past several days.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ023>026-MSZ053>056-058>066-072>074-101000-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-
Smith-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
454 AM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today

Flash Flooding is possible over portions of the area today.
Thunderstorms capable of 1 to 2 inches of rain in a short amount
of time will move across the same areas that have received several
inches of rain over the past several days.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

21

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:21 PM CDTFlash Flood WarningJANHumphreys, Issaquena, Sharkey, Washington3 hr
Aug 9, 3:18 PM CDTSpecial Weather StatementJANLauderdale42 min
Aug 9, 3:28 PM CDTSpecial Weather StatementJANHinds47 min
Aug 9, 4:48 PM CDTFlash Flood WarningJANHinds, Madison, Rankin3 hr
Aug 9, 5:14 PM CDTSpecial Weather StatementJANRankin46 min
Aug 9, 5:27 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin36 min
Aug 9, 6:34 PM CDTFlash Flood WarningJANForrest, Jones3 hr
Aug 9, 6:44 PM CDTSpecial Weather StatementJANJones31 min
Aug 9, 6:48 PM CDTSevere Thunderstorm WarningJANJones42 min

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.